Jump to content

  • Facebook
  • Twitter
  • Google Plus
  • Youtube
  • youtube


Existing forum users need to log into the forums and website with their email address and password. Become a premium member to access enhanced forum features and visit our online store to view our products.
New eBook: Your Child Has Changed; Should You Consider PANDAS?


Have you seen the ACN Latitudes PANDAS eBookOur helpful book is a 37-page primer in a friendly question & answer format.  This eBook contains useful information to understand the symptoms of PANDAS, how it is diagnosed (including lab tests), the different types of treatments, approaches for prevention, and how to find the help and support that you need. Learn more

 




ACN Latitudes Premium Membership




Photo
- - - - -

probiotic side effects


  • Please log in to reply
6 replies to this topic

#1 H Mom

H Mom

    Member

  • Members
  • PipPip
  • 29 posts
  • Gender:Female
  • Location:Houston, Texas

Posted 24 June 2010 - 08:32 AM

My daughter has had pandas for several years but was not diagnosed with Pandas until February 2010. She had IVIG with Dr. K in April 2010. It has been a rocky road since the IVIG. There has been some improvement but she still has strong OCD symptoms. After IVIG she started on Augmentin 500 1xday. She also started probiotics and the other supplements Dr. K recommended. She has had a lot of stomach complaints since starting the antibiotics and probiotics (strep free) and has had a persistent face rash. I stopped the probiotics for a few days and the stomach complaints ended and her Pandas symptoms also seemed to improve. I decided maybe the probiotics were too much so I decided to give it every few days. Every time I give her a probiotic she gets a very bad stomach ache and her Pandas symptoms increase. We also changed to Azithromycin 250 mg 1xday a week ago due to the face rash. I googled "probiotics side effects" and found that probiotics do cause many side effects and the use of probiotics is controversial. Several articles mention that probiotics can cause complications in people with compromised immune systems. She will be on the antibiotics for at least one year so I am concerned about stomach issues, but I am considering stopping probiotics completely. Thoughts?

The face rash has not improved yet with the change in antibiotics - any thoughts on that?


#2 kimballot

kimballot

    Advanced Member

  • Members
  • PipPipPip
  • 1,730 posts

Posted 24 June 2010 - 08:48 AM

I am sure others are better versed in this than I, but my son also has problems with SOME probiotics. I have found that allerdophilus by twin labs works best for him. It is not a real high probiotic - only 2 billion units per capsule, so I try to get 2-3 in per day - spread out throughout the day and not at the time of his antibiotics (probiotics breakfast, lunch, after school - abx around 7pm.). I've tried some of the probiotics with higher cultures, but he gets an upset stomach, so I do what I can.

If anyone knows of a tummy-friendly probiotic with higher cultures I'd love to hear it.

Parent of teenager with PANS from young age. Mild primary immune deficiency. Chronic sinusitis. Possible bartonella,  Antibiotics.  IVIG. History of severe exacerbations.  Continues to show improvement. There is hope for our children.  Let's work together for early identification and treatment!


#3 momwithocdson

momwithocdson

    Advanced Member

  • Premium
  • PipPipPip
  • 2,854 posts
  • Gender:Female
  • Location:Midwest
  • Interests:All things PANDAS, OCD, travel, pets, education

Posted 24 June 2010 - 09:48 AM

This is interesting as we've purposefully increased probiotics over the last few months, and DS's behaviors have sort of plateaued during the same period, as well. Like everyone else, I'd love to find an answer/causality, so now I'm wondering if we could find a good "balance" in this regard.

DS has not complained of tummy issues for some time, with the exception of a period of about one week when we stopped using bentonite clay because he was concerned that he was getting constipated. Without the clay, though, the gas, bloating and discomfort returned, so we went back to using it every other day, and all's been well in the tummy department since.

Kimballout, we use Sach B (5 billion per capsule) and a strep-free blend (lacto and bifo at 14 billion per capsule) we get from The Vitamin Shoppe. We've also been using a 75 billion unit capsule ordered from Kirkman Labs, but if it's true that higher doses could exacerbate immune response and/or some of these behaviors, we may revisit that kind of dosage.

Anybody have any research papers in this regard? Everything I've read up to this point has been very pro-probiotic, and I know that we've had some positive results (especially physically) as a result of their use. But now I'm wondering of there is a "tipping point" beyond which it might be unwise to go? Or if it's another one of those things where it can vary widely from kid to kid?

Nancy
Mom of PANDAS DS17, Senior in High School - Planning for College


#4 Phasmid

Phasmid

    Advanced Member

  • Members
  • PipPipPip
  • 729 posts
  • Gender:Female
  • Location:Palos Verdes

Posted 24 June 2010 - 09:57 AM

We experienced a sudden increase in tics and ocd when we gave my son Culturelle AND Saccharomyces boulardii. Culturelle is a monoculture of only Lactobacillus rhamnosus GG, selected for its ability to withstand stomach acid and adhesive properties. S. boulardii is a friendly yeast. Both were a problem during the midst of my son's really bad episode last year. I never gave Culturelle again until this month, but was not comfortable with it. I switched to one called PowerDophilus, which has no Strep species in it.

#5 tpotter

tpotter

    Advanced Member

  • Members
  • PipPipPip
  • 1,783 posts

Posted 24 June 2010 - 04:44 PM

Are you using Sacch. B? If so, the brand that Dr. K. recommends has lactose (I can't remember the brand name.) We make certain that our does not have lactose (particularly since I am lactose intolerant.) Could that be the cause of the stomach ache?

#6 kay

kay

    Advanced Member

  • Members
  • PipPipPip
  • 162 posts
  • Location:CT

Posted 24 June 2010 - 09:45 PM

We use a dairy free as well and also cut back on what we were taking. taking 1 2.5 bill twice a day, she was double that but felt bloated...we also switched from Omnicef to Augmentin at the same time as the reduction in probiotics and the bloat has gone down so not sure really which it was or both possibly.

Are you using Sacch. B? If so, the brand that Dr. K. recommends has lactose (I can't remember the brand name.) We make certain that our does not have lactose (particularly since I am lactose intolerant.) Could that be the cause of the stomach ache?



#7 ambersmommy

ambersmommy

    Member

  • Premium
  • PipPip
  • 26 posts

Posted 24 June 2010 - 10:41 PM

My daughter has had pandas for several years but was not diagnosed with Pandas until February 2010. She had IVIG with Dr. K in April 2010. It has been a rocky road since the IVIG. There has been some improvement but she still has strong OCD symptoms. After IVIG she started on Augmentin 500 1xday. She also started probiotics and the other supplements Dr. K recommended. She has had a lot of stomach complaints since starting the antibiotics and probiotics (strep free) and has had a persistent face rash. I stopped the probiotics for a few days and the stomach complaints ended and her Pandas symptoms also seemed to improve. I decided maybe the probiotics were too much so I decided to give it every few days. Every time I give her a probiotic she gets a very bad stomach ache and her Pandas symptoms increase. We also changed to Azithromycin 250 mg 1xday a week ago due to the face rash. I googled "probiotics side effects" and found that probiotics do cause many side effects and the use of probiotics is controversial. Several articles mention that probiotics can cause complications in people with compromised immune systems. She will be on the antibiotics for at least one year so I am concerned about stomach issues, but I am considering stopping probiotics completely. Thoughts?

The face rash has not improved yet with the change in antibiotics - any thoughts on that?


Hi, Just a thought for you. My daughter is on probiotics and Azithromycin. I found out that the probiotics that we use have magnesium in them. I called the pharmacist and she told me to make sure I give the magnesium containing probiotic to my daughter at least 2 hours before I give her the azithromycin or the magnesium could interfere with the absorption of Azithromycin.

You should try touching base with a naturopath regarding probiotics and tummy issues. I have one for my daughter and she is a wealth of information!




0 user(s) are reading this topic

0 members, 0 guests, 0 anonymous users